If you are going to have chemotherapy for cancer you may be concerned how this will affect your sex life.
Often, it is difficult to discuss this intimate subject with medical professionals so it isn’t given the attention it deserves.
There are several ways chemotherapy can affect sex. They are:
· Making you too tired for any intimacy
· Making you too nauseated
· Depression caused by chemotherapy-induced fatigue or worries about cancer
· The effects of the actual cancer making you feel ill
· Feeling unattractive after cancer surgery
· Failure to get an erection in male chemotherapy patients
· If a woman has also had radiotherapy to her vaginal this may cause vaginal narrowing and pain or prevent penetration
· You may have genital thrush due to a weakened immune system caused by chemotherapy and this will make intercourse painful
· Vaginal dryness caused by hormonal changes resulting from chemotherapy
Some medical professionals believe that chemicals from the chemotherapy may break down in the body and be present in trace amounts in semen or vaginal secretions. This may result in soreness or discomfort for your partner when they come into contact with them, although the medical evidence for this is poor.
If you are female and you have had surgery and/or radiotherapy to your pelvis as part of your cancer treatment you should ask your oncologist or specialist cancer nurses before you resume penetrative sex as it may not be safe.
If you have been given medical approval to resume, then you should use condoms to prevent potential soreness in your partner and also because in premenopausal women it may still be possible to get pregnant even though you are having chemotherapy.
If you have genital thrush you may also transmit it to your partner via unprotected sex.
If you aren’t feeling well enough to attempt intercourse, it is important to communicate this to your partner.